Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Billings, MT
NWS Billings, MT issued this special weather statement at Aug 8, 2021, 10:58 PM MDT for Stillwater County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2021, 10:58 PM MDT (04:58 UTC)
- Expired
- Aug 8, 2021, 11:30 PM MDT
- In force
- 32 min
- Issued by
- NWS Billings, MT
- Hail
- 0.50 in
- Wind
- 50
County Stillwater County, MT
The radar
The Billings radar (KBLX), 72 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 5.0 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- -108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
398
WWUS85 KBYZ 090458
SPSBYZ
Special Weather Statement
National Weather Service Billings MT
1058 PM MDT Sun Aug 8 2021
MTZ034-066-141-090530-
Beartooth Foothills MT-Northern Stillwater MT-
Northern Sweet Grass MT-
1058 PM MDT Sun Aug 8 2021
...A strong thunderstorm will impact portions of central Stillwater
and east central Sweet Grass Counties through 1130 PM MDT...
At 1057 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Absarokee, or 19 miles west of Columbus, moving east at
45 mph.
HAZARD...Wind gusts 40 to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Columbus, Absarokee, Reed Point and Fishtail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4536 10966 4565 10977 4589 10923 4559 10905
4558 10913 4552 10913 4552 10919 4546 10919
4547 10935 4545 10936 4545 10942 4542 10944
4542 10948 4541 10948 4539 10952
TIME...MOT...LOC 0457Z 251DEG 41KT 4555 10963
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
$$
TWHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:11 PM MDT, 7 hours 47 minutes earlier.
Area forecast discussion, Aug 8, 3:11 PM MDT, 7 hours 47 minutes before
Area Forecast Discussion
National Weather Service Billings MT
311 PM MDT Sun Aug 8 2021
.DISCUSSION...
Tonight through Tuesday night...
Upper low was moving east out of Oregon into the Northern Rockies
spreading showers and thunderstorms into western and central
Montana this afternoon. At the same time, an associated strong
cold front was diving south into the region, having made it into
Wheatland County at the time of this writing. Ahead of the front,
the pre-frontal environment has led to hot, dry and breezy to
windy conditions to develop. The front will cross the area late
this afternoon and evening, bringing a wind shift to the northwest
and winds gusts of 35 to 45 mph. Some areas, especially on the
east side of the Bighorns (i.e. Sheridan) could see gusts closer
to the 50 to 55 mph range later this evening. Showers and
thunderstorms will spread into the area from the west, with
activity shifting to the east along and behind the front this
afternoon and evening. Some of the storms could be strong across
our west with wind gusts the main threat. Red Flag Warning remains
in good shape, and is in effect through midnight tonight for most
of the area.
In the wake of the cold front, gusty west to northwest winds look
to continue over the area on Monday as the low drifts north and
east towards the Canadian border, keeping the pressure gradients
somewhat tight. A few showers or thunderstorms are possible with
the lingering energy in weak cyclonic flow. Drier conditions build
in for Monday night. Dry and warmer conditions, along with breezy
west winds will prevail on Tuesday. Something we will have to
watch for potential fire weather highlites. Highs will range from
the 70s to lower 80s on Monday, to the 80s and 90s on Tuesday.
Lows will range from the 40s to 50s tonight and Monday night,
coolest over the west, to the 50s and 60s on Tuesday night. STP
Wednesday through Sunday...
Heights generally build Wednesday through Saturday brining a
strong warming trend and a return of temperatures in the 95 to 100
range by the weekend. Back door cold front still progged to move
into the area Wednesday night but cool down will be brief and only
lower temps a bit on Thursday. Dry weather through the extended
period.
Wednesday could see increased westerly winds in the compressional
warming zone ahead of the front. Otherwise winds look fairly light
through the period. Relative humidity will become critically low
by the weekend and approach the single digits. borsum
&&
.AVIATION...
Strong cold front will move through the area this afternoon and
evening. Ahead of the front gusty southwest winds and areas of
smoke obscuring visibility should be expected. Along and behind
the front northwest winds could gust to 45 mph and isolated
thunderstorms will produce erratic winds. Timing on the front for
terminal sites is 00UTC for KLVM, 02UTC for KBIL, 03UTC for KMLS
and 05UTC for KSHR. borsum
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 055/078 054/090 060/094 062/087 059/090 060/096 064/097
51/B 00/U 00/U 00/U 00/U 01/U 01/U
LVM 045/077 046/087 053/093 054/089 053/092 055/096 057/095
71/N 00/U 00/U 00/U 00/U 01/U 01/U
HDN 055/079 049/091 057/095 059/088 056/091 057/097 060/098
31/B 00/U 00/U 00/U 00/U 00/U 00/U
MLS 060/077 054/087 060/093 061/084 058/089 060/095 064/097
32/T 10/U 10/U 00/U 00/U 00/U 00/U
4BQ 058/078 053/089 060/093 060/085 058/089 059/094 062/096
21/U 00/U 00/U 00/U 00/U 00/U 00/U
BHK 058/078 051/086 057/091 058/082 054/087 057/093 060/095
22/T 10/N 10/U 00/B 00/U 00/U 00/U
SHR 050/077 048/089 053/092 055/086 054/088 055/093 058/093
21/B 00/U 00/U 00/U 11/U 01/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect until midnight MDT tonight FOR
ZONES 123>132.
WY...Red Flag Warning in effect until midnight MDT tonight FOR
ZONES 274-284.
&&
weather.gov/billingsIn the hours before
Special weather statement, Aug 8, 8:37 PM MDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Billings MT
837 PM MDT Sun Aug 8 2021
WYZ199-090330-
Sheridan Foothills-
837 PM MDT Sun Aug 8 2021
...STRONG COLD FRONT AND ISOLATED THUNDERSTORMS WILL IMPACT SHERIDAN
COUNTY THROUGH 930 PM MDT...
The combination of a strong cold front and isolated thunderstorms
will produce a period of strong northwest winds through the late
evening. Expect gusts of 50 to 60 mph. Localized visibility
reductions due to smoke are also possible. Travel on I-90 through
Ranchester and Sheridan will be impacted, so please use caution.
Locations impacted include...
Sheridan, Ranchester, Dayton, Big Horn, Clearmont, Leiter, Arvada,
Parkman and Banner.
LAT...LON 4463 10694 4461 10703 4468 10712 4469 10719
4475 10720 4484 10732 4484 10736 4485 10732
4491 10741 4493 10739 4494 10748 4497 10748
4495 10751 4498 10751 4499 10761 4499 10636
4457 10603 4456 10684
LesterLocal storm report, Aug 8, 9:01 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
901 PM MDT SUN AUG 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM NON-TSTM WND GST 2 SSW SHERIDAN 44.77N 106.97W
08/08/2021 M64.00 MPH SHERIDAN WY ASOS
&&
VERTZSpecial weather statement, Aug 8, 9:11 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Billings MT
911 PM MDT Sun Aug 8 2021
MTZ032-033-036-037-090430-
Custer MT-Powder River MT-Fallon MT-Carter MT-
911 PM MDT Sun Aug 8 2021
...STRONG COLD FRONT AND ISOLATED THUNDERSTORMS WILL IMPACT FALLON,
SOUTHEAST CUSTER, POWDER RIVER AND CARTER COUNTIES LATE THIS
EVENING...
At 905 PM MDT, Doppler radar was tracking a line of showers and weak
thunderstorms extending from 23 miles northwest of Baker to 26 miles
northwest of Spotted Horse. Movement was east at 30 mph. This
activity was being generated along a strong cold front.
HAZARD...Northwest wind gusts of 50 to 60 mph.
SOURCE...Local mesonet stations. Wind gusts in excess of 50 mph have
been common with the cold front earlier this evening.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Localized visibility reductions due to
smoke are also possible. Please travel with care. Rainfall
will be spotty.
Locations impacted include...
Baker, Broadus, Ekalaka, Ridgeway, Biddle, Alzada, Plevna, Ismay,
Westmore, Boyes, Mill Iron, Sonnette, Medicine Rocks State Park,
Capitol, Knowlton, Ollie, Moorhead, Willard, Olive and Webster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4499 10626 4499 10627 4506 10627 4661 10485
4669 10454 4664 10435 4664 10405 4500 10404
TIME...MOT...LOC 0305Z 284DEG 24KT 4655 10469 4500 10621
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LesterLocal storm report, Aug 8, 9:42 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
942 PM MDT SUN AUG 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM NON-TSTM WND GST 6 ESE BIG HORN 44.64N 106.86W
08/08/2021 M52.00 MPH SHERIDAN WY DEPT OF HIGHWAYS
&&
VERTZLocal storm report, Aug 8, 9:49 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
949 PM MDT SUN AUG 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM NON-TSTM WND GST 6 ESE BIG HORN 44.64N 106.86W
08/08/2021 M56.00 MPH SHERIDAN WY DEPT OF HIGHWAYS
0916 PM NON-TSTM WND GST 4 SE BANNER 44.57N 106.82W
08/08/2021 M56.00 MPH SHERIDAN WY DEPT OF HIGHWAYS
&&
VERTZSpecial weather statement, Aug 8, 10:58 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Billings MT
1058 PM MDT Sun Aug 8 2021
MTZ034-066-141-090530-
Beartooth Foothills MT-Northern Stillwater MT-
Northern Sweet Grass MT-
1058 PM MDT Sun Aug 8 2021
...A strong thunderstorm will impact portions of central Stillwater
and east central Sweet Grass Counties through 1130 PM MDT...
At 1057 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Absarokee, or 19 miles west of Columbus, moving east at
45 mph.
HAZARD...Wind gusts 40 to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Columbus, Absarokee, Reed Point and Fishtail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4536 10966 4565 10977 4589 10923 4559 10905
4558 10913 4552 10913 4552 10919 4546 10919
4547 10935 4545 10936 4545 10942 4542 10944
4542 10948 4541 10948 4539 10952
TIME...MOT...LOC 0457Z 251DEG 41KT 4555 10963
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TWHThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:23 PM MDT | Special Weather Statement | BYZ | Custer | 52 min |
| Aug 8, 9:11 PM MDT | Special Weather Statement | BYZ | Carter, Fallon, Powder River | 79 min |
| Aug 9, 12:09 AM MDT | Special Weather Statement | BYZ | Carbon | 36 min |
| Aug 9, 12:59 AM MDT | Special Weather Statement | BYZ | Carbon | 31 min |
| Aug 9, 2:58 AM MDT | Fire Weather Watch | BYZ | Big Horn, Carbon, Carter, Custer, Fallon, Gallatin and 11 more | 10 hr |
| Aug 9, 12:55 PM MDT | Red Flag Warning | BYZ | Big Horn, Carbon, Carter, Custer, Fallon, Golden Valley and 8 more | 57 hr |
| Aug 8, 8:37 PM MDT | Special Weather Statement | BYZ | Sheridan | 53 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.